Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 32, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 30, 2015, 2:14 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2015, 2:14 PM MST (21:14 UTC)
- Expired
- Aug 30, 2015, 5:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 183 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 216 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1489 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- -67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
422
WGUS55 KFGZ 302114
FFWFGZ
AZC005-310015-
/O.NEW.KFGZ.FF.W.0032.150830T2114Z-150831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
214 PM MST SUN AUG 30 2015
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...
* UNTIL 515 PM MST
* AT 210 PM MST...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
HEAVY RAIN ACROSS THE WARNED AREA IN THE GRAND CANYON. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...EASTERN
PORTIONS OF THE THE GRAND CANYON ALONG AND NEAR THE COLORADO RIVER
AND SIDE CANYONS EAST OF PHANTOM RANCH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT
TRY TO CROSS TRAILS THAT ARE FLOODED!
&&
LAT...LON 3609 11197 3606 11202 3603 11202 3603 11207
3606 11210 3610 11208 3611 11199
$$
BAK2 follow-up statements
784
WGUS75 KFGZ 302154
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
254 PM MST SUN AUG 30 2015
AZC005-310015-
/O.CON.KFGZ.FF.W.0032.000000T0000Z-150831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
254 PM MST SUN AUG 30 2015
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MST FOR
CENTRAL COCONINO COUNTY...
AT 249 PM MST...DOPPLER RADAR INDICATED LIGHT TO MODERATE RAIN
CONTINUING OVER THE WARNED AREA IN THE EASTERN PORTION OF THE GRAND
CANYON.
UP TO TWO INCHES OF RAIN HAS FALLEN IN THE AREA FROM JUST EAST OF
PHANTOM RANCH...TO NEAR THE TANNER TRAIL BELOW DESERT VIEW. FLASH
FLOODING IS STILL LIKELY THROUGH THIS AREA IN THE GRAND CANYON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE. DO NOT
CROSS TRAILS THAT HAVE BEEN FLOODED.
&&
LAT...LON 3609 11197 3606 11202 3603 11202 3603 11207
3606 11210 3610 11208 3611 11199
$$
BAK920
WGUS75 KFGZ 310014
FFSFGZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
514 PM MST SUN AUG 30 2015
AZC005-310020-
/O.EXP.KFGZ.FF.W.0032.000000T0000Z-150831T0015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COCONINO-
514 PM MST SUN AUG 30 2015
...THE FLASH FLOOD WARNING FOR CENTRAL COCONINO COUNTY WILL EXPIRE AT
515 PM MST...
THE HEAVY RAIN BETWEEN DESERT VIEW AND PHANTOM RANCH OF THE GRAND
CANYON HAS ENDED...AND ADDITIONAL SIGNIFICANT FLOODING IS NO LONGER
EXPECTED TO POSE A THREAT.
LAT...LON 3609 11197 3606 11202 3603 11202 3603 11207
3606 11210 3610 11208 3611 11199
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 30, 9:50 AM MST, 4 hours 24 minutes earlier.
Area forecast discussion, Aug 30, 9:50 AM MST, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 950 AM MST SUN AUG 30 2015 .SYNOPSIS...DEEPER MOISTURE WILL BRING A MORE ACTIVE DAY TO THE REGION TODAY...WITH AN ENHANCED THREAT OF ISOLATED SEVERE STORMS. SOUTHWEST FLOW WILL BEGIN TO PUSH STORM ACTIVITY EASTWARD ON MONDAY AND TUESDAY...EVENTUALLY LIMITING STORMS TO THE FAR EASTERN BORDER BY LATE IN THE WEEK. && .DISCUSSION...THIS MORNINGS VISIBLE SATELLITE IMAGERY REVEALS MOSTLY CLEAR TO PARTLY CLOUDY SKIES ACROSS MOST OF NORTHERN ARIZONA. SOME PATCHES OF DENSE CUMULIFORM CLOUD ARE PRESENT. THIS IS LIKELY DUE TO A COMBINATION OF INCREASING LOW LEVEL MOISTURE AND OROGRAPHICS, AND FORCING FROM A WEAK UPPER LEVEL SHORTWAVE TROUGH CROSSING THE REGION TODAY FROM THE SOUTHWEST TO NORTHEAST. OBSERVED DUE POINTS REVEAL SURFACE MOISTURE IS UP A BIT SINCE THIS TIME YESTERDAY, ESPECIALLY IN FAR NORTHEAST ARIZONA. IN GENERAL, DEW POINTS FROM THE UPPER 40'S TO THE LOW 60'S HAVE OVERSPREAD THE REGION. THE GREATEST VALUES HAVE BEEN OBSERVED ACROSS THE LOW DESERTS OF YAVAPAI COUNTY. MODEL DATA SUGGEST THE GREATEST INSTABILITY WILL DEVELOP ALONG AND SOUTH OF THE MOGOLLON RIM TODAY. MODIFIED OBSERVED AND FORECAST UPPER AIR SOUNDINGS FROM FLAGSTAFF PREDICT THAT AROUND 600 J/KG OF SURFACE BASED CAPE WILL DEVELOP BY LATE MORNING ALONG THE CENTRAL MOGOLLON RIM. THE GREATEST INSTABILITY WILL LIEKLY DEVELOP ACROSS YAVAPAI COUNTY - WHERE THE GREATEST LOW LEVEL MOISTURE RESIDES. DEEP LAYER BULK SHEAR IS FORECAST TO BE SOMEWHAT LOW TODAY, WITH 15 KNOTS OR LESS EXPECTED. STORM MOTION WILL GENERALLY BE FROM THE SOUTHWEST TO NORTHEAST AROUND 10 TO 15 KNOTS. THIS MORNINGS HI-RES MODEL RUNS GENERALLY AGREE THAT TODAY WILL BE CONVECTIVELY ACTIVE. THIS SEEMS REASONABLE GIVEN THE ABOVE ANALYSIS. IN ADDITION, THERE ARE SOME INDICATIONS THAT SHOWER AND THUNDERSTORM ACTIVITY MAY EXTEND INTO THE EVENING AND OVERNIGHT HOURS, ESPECIALLY SOUTH OF THE MOGOLLON RIM. IN TERMS OF UPDATES, ONLY A FEW MINOR CHANGES TO INCREASE THE CHANCES FOR SHOWERS AND THUNDERSTORMS WERE MADE FOR TODAY THROUGH THIS EVENING. && .PREV DISCUSSION /320 AM MST/...HIGHER PW VALUES AS WELL AS IMPROVED DYNAMICS AND SHEAR WILL COME TOGETHER THIS AFTERNOON...DELIVERING A FAR GREATER POTENTIAL FOR SEVERE STORMS WHEN COMPARED TO SATURDAY. THIS AIRMASS WILL SLOWLY PUSH EAST ON MONDAY...WITH THE STRONGEST STORM POTENTIAL SHIFTING ROUGHLY TO A LINE FROM I-17 EASTWARD. THE REMAINDER OF THE WEEK FEATURES STEADILY DRIER SOUTHWEST FLOW...WHICH WILL EVENTUALLY LIMIT STORM COVERAGE TO THE EASTERN BORDER BY WEDNESDAY OR THURSDAY. ALONG WITH THE DRIER AIR WILL COME COOLER TEMPERATURES AS A LONG WAVE TROUGH DEVELOPS TO OUR NORTH...ALONG WITH GUSTY DAYTIME SOUTHWEST WINDS. && .AVIATION...FOR THE 18Z PACKAGE...EXPECT INCREASING COVERAGE/INTENSITY OF SHRA/TSRA THIS AFTERNOON...WITH MVFR CIG/IFR VSBY AND GUSTY WINDS IN THE STRONGEST STORMS. STORM MOTION TOWARD THE NORTHEAST. COVERAGE DIMINISHING AFT 03Z MONDAY...WITH ISOLD - SHRA THEREAFTER. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR/BOHLIN AVIATION...BAK FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 30, 3:56 AM MST, 10 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 356 AM MST SUN AUG 30 2015 AZZ004>018-037>040-310330- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 356 AM MST SUN AUG 30 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO... NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA. .DAY ONE...TODAY AND TONIGHT HIGHER MOISTURE VALUES AND A MORE UNSTABLE AIRMASS WILL BRING AN ACTIVE DAY TO THE REGION TODAY. THE THREAT FOR LOCALLY HEAVY RAINFALL AND HAIL WILL BE ENHANCED...WHEN COMPARED TO SATURDAY. PRIMARY THREATS TODAY WILL BE HEAVY RAIN...GUSTY THUNDERSTORM WINDS TO 50 MPH... LIGHTNING AND ISOLATED DAMAGING HAIL. STORM MOTION WILL BE TO THE EAST AND NORTHEAST. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY DRIER SOUTHWEST FLOW WILL DEVELOP NEXT WEEK...WITH STORM COVERAGE SLOWLY SHIFTING EAST TOWARD THE NEW MEXICO BORDER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 30, 10:59 AM MST, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1059 AM MST SUN AUG 30 2015 AZZ004-006-007-301830- KAIBAB PLATEAU-COCONINO PLATEAU-GRAND CANYON COUNTRY- 1059 AM MST SUN AUG 30 2015 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL COCONINO COUNTY... AT 1057 AM MST...A STRONG THUNDERSTORM WAS 7 MILES WEST OF HERMITS REST...MOVING NORTHEAST AT 40 MPH. LOCALLY HEAVY RAIN...WIND GUSTS OF 50 TO 55 MPH...AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HOPI POINT AT GRAND CANYON...PIMA POINT AT GRAND CANYON...HERMITS REST...MARICOPA POINT AT GRAND CANYON AND PORTIONS OF THE HAVASUPAI RESERVATION. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3595 11244 3604 11251 3623 11213 3612 11203 TIME...MOT...LOC 1757Z 240DEG 48KT 3605 11234 BAK
Special weather statement, Aug 30, 11:32 AM MST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1132 AM MST SUN AUG 30 2015 AZZ008-037-301845- YAVAPAI COUNTY MOUNTAINS-YAVAPAI COUNTY VALLEYS AND BASINS- 1132 AM MST SUN AUG 30 2015 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN YAVAPAI COUNTY... AT 1131 AM MST...A STRONG THUNDERSTORM WAS OVER DEWEY-HUMBOLDT...OR 16 MILES SOUTHEAST OF CHINO VALLEY...MOVING NORTHEAST AT 10 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... YAVAPAI COUNTY FAIRGROUNDS AND PRESCOTT VALLEY. THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 89A BETWEEN MILE MARKERS 326 AND 327. STATE ROUTE 69 BETWEEN MILE MARKERS 282 AND 287. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3451 11229 3453 11234 3467 11230 3460 11215 TIME...MOT...LOC 1831Z 211DEG 11KT 3456 11229 RR
Special weather statement, Aug 30, 12:32 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1232 PM MST SUN AUG 30 2015 AZZ012-013-302000- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- 1232 PM MST SUN AUG 30 2015 ...A STRONG THUNDERSTORM WILL AFFECT EASTERN COCONINO AND SOUTHWESTERN NAVAJO COUNTIES... AT 1231 PM MST...A STRONG THUNDERSTORM WAS 11 MILES SOUTH OF WINSLOW...MOVING NORTHEAST AT 10 MPH. WIND GUSTS OF 50 TO 55 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY AND WEST CENTRAL LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY COUNTIES. THIS INCLUDES THE FOLLOWING HIGHWAYS... STATE ROUTE 87 BETWEEN MILE MARKERS 334 AND 336. STATE ROUTE 99 BETWEEN MILE MARKERS 26 AND 33. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 3477 11072 3481 11083 3497 11079 3488 11059 TIME...MOT...LOC 1931Z 207DEG 34KT 3487 11072 RR
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 114 min |
| Aug 30, 10:59 AM MST | Special Weather Statement | FGZ | Coconino | 31 min |
| Aug 30, 11:32 AM MST | Special Weather Statement | FGZ | Yavapai | 13 min |
| Aug 30, 12:04 PM MST | Areal Flood Advisory | FGZ | Yavapai | 116 min |
| Aug 30, 12:17 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 28 min |
| Aug 30, 12:32 PM MST | Special Weather Statement | FGZ | 28 min | |
| Aug 30, 12:52 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 23 min |
| Aug 30, 1:09 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 30, 1:23 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 112 min |
| Aug 30, 1:24 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 30, 1:51 PM MST | Areal Flood Advisory | FGZ | Coconino, Navajo | 3 hr |
| Aug 30, 2:16 PM MST | Areal Flood Advisory | FGZ | Navajo | 119 min |
| Aug 30, 4:44 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 31 min |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.